Tornadoes · United States · Indiana · 2022
EF0 tornado, Bobtown, Indiana, May 6, 2022
This EF0 tornado ran 0.1 miles across Jackson County on May 6, 2022, touching down at 5:44 PM EDT and reaching 20 yards wide. It killed nobody, and did $10,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 6, 2022
- Touchdown
- 5:44 PM EDT (21:44 UTC)
- Lifted
- 5:45 PM EDT (21:45 UTC)
- On the ground
- 1 minutes
- Path length
- 0.1 miles (0.1 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- County
- Jackson County
- Touchdown point
- 39.012, -85.916
- Lift-off point
- 39.012, -85.915
- Record number
- 2205061544-01
The damage survey
1 damage points were recorded along this path by NWS IND, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 70 mph.
- Metal roof lifted and parts thrown to the east and south. A picnic table nearby was thrown to the west.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Isolated late day thunderstorms across southern central Indiana included a slow-moving cell in northeastern Jackson County that spawned a weak and very brief landspout tornado.
The weak tornado touched down and within a minute lifted in nearly the same location. A picnic table was blown to the west and a nearby barn had its roof lifted and blown|to the east and south. Some of these metal panels damaged a fence downwind. Nearby grass showed convergence.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:54 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the tornado touched down at May 6, 5:24 PM EDT, 20 minutes earlier.
Area forecast discussion, May 6, 5:24 PM EDT, 20 minutes before
Area Forecast Discussion...UPDATED National Weather Service Indianapolis IN 524 PM EDT Fri May 6 2022 .Mesoscale Update... Issued at 524 PM EDT Fri May 6 2022 The deeper convective cells will be in the warm sector southeast of the surface low, mainly just outside of our area through mid- evening. Nevertheless, modest instability does exist across roughly the southern half of central Indiana and a few weak convective cells have developed. Latest ACARS soundings shows poor midlevel lapse rates and weak flow in the low-mid troposphere, since the deep low is over our region. A rather confined CAPE profile should result in shallow convection with little charge separation, as only a few cloud to ground strikes have been noted in ground-based lightning networks. Storms should move at the pace of mean 15-20 knot west-southwesterly flow. A generally moist thermodynamic profile should temper any significant wind gusts upon individual cell collapse. Activity should diminish and/or shift east of the area by mid-evening. && .Short Term...(This evening through Saturday night) Issued at 255 PM EDT Fri May 6 2022 * Lingering scattered showers or patchy drizzle tonight. * Dry and Decreasing cloudiness on Saturday * Clear Saturday night Surface analysis early this afternoon shows an area of low pressure over Southern Central Indiana and Central KY. Cyclonic flow was found across the forecast area and the region...extending north to the southern Great Lakes and south to the deep south. Water vapor shows a deep trough aloft over the Tennessee Valley with a plume of tropical moisture streaming ahead of the low across Appalachia. The warm sector across Central Indiana at this time was limited to points south and east of New Castle to Columbus to west of Seymour. GOES16 show abundant cloud cover across Central Indiana...with radar shows scattered light showers across the forecast area. A thunderstorm had developed over Rush county and was quickly move NE into the cold sector and out of the forecast area. Tonight... Models shows the surface low slowly pushing east tonight...taking the best forcing and warm sector with it to Ohio and WVA. The upper support also still is expected to pivot east...exiting the area and taking the strongest forcing with it. However the deep low looks to continue to provide broad cyclonic flow across the area overnight. forecast soundings and time heights continue to suggest plenty of lower level saturation through the night...with pwats over 1 inch. HRRR continues to suggest warp around sct/iso light rain showers across Central Indiana this evening and early overnight. Thus will continue to keep some shower chances this evening but slowly lower pops overnight as the low finally begins to depart east after 06Z and dry air is suggested to infiltrate the column via the forecast soundings. With the warm sector expected to be to our east...thunder will not be expected. Saturday... Models show cyclonic flow lingering across Central Indiana in the morning before a strong ridge axis aloft stretching from the southern plains across the Mississippi valley to the Western Great Lakes begins to build across Indiana. Leeside NW flow will allow for subsidence and surface high pressure to build across Indiana...allowing for gradually clearing skies. Forecast soundings start the day with lower level saturation...but show a dry column late in the day. Thus will aim for a morning cloudiness with clearing through the day. Given the expected cold air advection...will trend highs at or cooler than the NBM...mainly in the mid 60s. Saturday Night... Strong high pressure stretching from Quebec to the Ohio and Tennessee River Vallies will reside across Central Indiana. Strong ridging along with associated subsidence is expected aloft. Thus Clear skies and light and cool east winds will be expected. && .Long Term...(Sunday through Friday) Issued at 255 PM EDT Fri May 6 2022 - Cool weather continues through the weekend - Breezy conditions possible on Monday - Summer-like temperatures next week, approaching record highs in places The long term will begin on the cool side, with an upper-level low exiting to the east. East-northeasterly to easterly flow behind this system will keep temperatures on the cool side through Sunday. The warm-up begins on Monday, however, as high pressure settles in and winds gain a southerly component. Said winds may be a bit on the gusty side as a tight pressure gradient develops between our high and surface low pressure in the northern Plains. Gusts over 20 kts are possible on Sunday, and over 25 kts on Monday. The upper-low exiting to the east is expected to cut off from the jet stream and stall over the western Atlantic. This system will then meander westward or southwestward for several days. Temperatures and precip chances late next week depend on the eventual track of this system. At the same time, a large trough digs into the western United States and a narrow ridge is expected to be situated between this trough and the cut-off low to our east. The position of the low is important for a few reasons. If the low ends up further east, the axis of the ridge can be closer to Indiana, allowing increased southwesterly flow to reach our CWA. In that case, temperatures would be on the higher end of guidance. However, in the opposite scenario...the upper-low traveling further west... the ridge would be positioned to our west. Surface winds would have more of an easterly component to them. While temperatures would still be well-above average, record highs would be harder to attain in this case. As of right now, the best chance for record-breaking temperatures appears to be on Tuesday and Wednesday. Guidance largely agrees that the ridge will be centered more or less over Indiana, which will lead to the warmest temps. After Wednesday, the upper-low will begin its slow westward motion. Guidance begins to diverge, but still shows the ridge easing slightly westward with time. Regarding precipitation potential, the upper-low's ultimate track comes into play here as well. The west coast trough will attempt to make eastward progress, but if it is hindered by the cut-off low...then any precipitation associated with it will also be delayed. The bulk of guidance depicts thunderstorm activity remaining in the Plains for a majority of the period, with little eastward progress due to the presence of the upper-low. Since the trough is further away than the ridge, both scenarios regarding the path of the upper-low will act to delay the onset of precip in Indiana...so will hold off on PoPs for now. && .Aviation...(18Z TAF Issuance) Issued at 1246 PM EDT Fri May 6 2022 IMPACTS: * IFR to LIFR conditions across the TAF sites this afternoon. * Isolated and brief improvement to MVFR possible this afternoon before returning to IFR tonight. * VFR to return on late Saturday morning. DISCUSSION: Surface low pressure pushing across southern Central Indiana will continue to produce IFR to LIFR Cigs across the TAF sites. The taf sites now all reside on the cool side of the system and thunder is no longer a concern. However on this cool north side...Cigs will continue to remain IFR. Due to minimal heating...some brief improvement to MVFR will be possible...but a quick return to IFR is expected this evening. As the low departs to the east this evening...low clouds are expected to linger overnight. High pressure in place over the Great Lakes is then expected to build across Indiana in the wake of the departing low...providing subsidence and a return to VFR conditions. && .IND WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale...BRB/Melo Short Term...Puma Long Term...Eckhoff Aviation...Puma
Hazardous weather outlook, May 6, 3:05 PM EDT, 2 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 305 PM EDT Fri May 6 2022 INZ021-028>031-035>049-051>057-060>065-067>072-071915- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 305 PM EDT Fri May 6 2022 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. There is a chance for thunderstorms through 800 PM mainly along and east of a New Castle to Bedford line. Gusty winds and hail will be possible along with heavy rain, localized flooding and lightning. Locally heavy rain is possible even outside of thunderstorms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather expected at this time .SPOTTER INFORMATION STATEMENT... There is a low chance for spotter activation Friday afternoon and early evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind Puma
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Cncnati-Daytn, OH (KILN), 12:00Z
9.7 hours before the tornado, 188 km from the path. May 6, 2022.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -19009 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 481 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.1 K/km
The radar
The Indianapolis radar (KIND), 83 km away, was scanning. The volume nearest the touchdown began at 21:43 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:44 UTC | TORNADO | 4 Ssw Jonesville | Jackson, IN | DELAYED REPORT OF A BRIEF LANDSPOUT TORNADO WHICH DAMAGED A BARN ROOF AND THREW A PICNIC TABLE. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2022 tornado in IndianaEvery tornado in Indiana since 1950Warnings in force in Indiana nowThe forecast where you are
The other tornadoes of May 6, 2022
13 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 6 | 2:56 AM CDT | EF1 | Mobile, AL | 0.3 | 25 | |||
| May 6 | 3:47 AM CDT | EF1 | Baldwin, AL | 0.3 | 25 | |||
| May 6 | 1:49 PM EDT | EF1 | Pulaski, KY | 3.2 | 100 | 2 | ||
| May 6 | 4:14 PM EDT | EF1 | Pickens, SC | 0.5 | 150 | $10,000 | ||
| May 6 | 1:44 PM PDT | EF1 | Umatilla, OR | 2.9 | 175 | |||
| May 6 | 5:00 PM EDT | EF1 | Swain, NC | 0.5 | 50 | $30,000 | ||
| May 6 | 5:08 PM EDT | EF1 | Orange, NC | 3.5 | 400 | $250,000 | ||
| May 6 | 5:49 PM EDT | EF0 | Wakulla, FL | 2.5 | 25 | |||
| May 6 | 7:06 PM EDT | EF0 | Taylor, FL | 0.3 | 50 | $75,000 | ||
| May 6 | 7:41 PM EDT | EF1 | Rockingham, NC | 7.9 | 300 | $700,000 | ||
| May 6 | 8:40 PM EDT | EF0 | Rockbridge, VA | 0.1 | 60 | $8,000 | ||
| May 6 | 8:03 PM PDT | EF0 | Spokane, WA | 0.6 | 50 | $10,000 | ||
| May 6 | 8:17 PM PDT | EF0 | Spokane, WA | 2.1 | 250 | $40,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.